Action may be necessary to prevent
confusion between Roxanne's oral liquid opiate products
From the December 18, 1996 issue
Problem: Nursing staff on a long-term care/palliative
care unit notified the hospital pharmacy that an order for
60 mg of Roxanol® (morphine sulfate) liquid every 4 hours
for pain had just been written for a patient with advanced
AIDS. Pharmacy responded but dispensed a 30 mL bottle of Roxicodone
Intensol® (oxycodone) instead of a 30 mL bottle of Roxanol®
. At least four nurses incorrectly administered 60 mg of oxycodone
instead of 60 mg of morphine for 7 doses in a row. Since 30
mg of oral oxycodone is approximately equivalent to 30-60
mg of oral morphine, the patient received as much as twice
the intended amount of opiate on each occasion. However, the
patient did not experience any adverse effects. The error
was later discovered by a nurse who herself had made the same
error three weeks earlier.
Several factors probably contributed to this mix-up. Both
opiate product names begin with "Rox." They may
be stored right next to one another in alphabetical order.
Both are packaged in 30 mL bottles. Both have a 20 mg/mL concentration
and are colorless solutions. Both items are sold by Roxane
Laboratories and use characteristic brown on white labels
with a similar layout and identical fonts for label text.
All of these similarities may have contributed to the most
important problem of all: pharmacists and nurses did not read
the label of the container before dispensing or administering
Similar problems have occurred in the past with another Roxane
product, Roxicet® (oxycodone 5 mg and acetaminophen 325
mg in 5 mL) which has been confused with Roxanol®. A patient
who was supposed to receive 10 mL of Roxicet® got 10 mL
of morphine concentrate instead (200 mg)1. Another unrelated
problem, but one that is at least as serious, is confusion
between the 20 mg/mL Roxanol® and Roxane's morphine oral
solutions in concentrations of 10 mg/5 mL or 20 mg/5 mL. Mix-ups
between these items have resulted in massive opiate overdoses2.
Safe Practice Recommendation: Practitioners should
take error potential into account where these products are
stored in proximity to one another in the pharmacy, in automated
dispensing modules or within nursing unit narcotic floorstock.
The pharmacist who reported the Roxanol-Roxicodone mix-up
is trying to identify another source of supply for one of
the items so that it will be labeled differently than the
remaining Roxane product. If two or more of these Roxane products
are in use, remind your staff of name similarities and consider
adding an auxiliary label to each container to call attention
to the differences. Staff education is also needed to prevent
confusion between Roxanol® and other morphine solutions.
Roxanol® should not be kept in floorstock unless the unit
treats many patients with chronic pain. Use the lower concentration
of morphine in unit dose form (available from Roxane) when
liquid morphine is needed and the dose is relatively low.
We wish that companies would refrain from incorporating their
own name into their brand names. When this is done for more
than one of their products, it increases the chance of dispensing
errors because of confusion over the name similarities. In
general, manufacturers of multisource drugs should weigh benefits
of assigning brand names to their products against the difficulty
they create for practitioners. We have encouraged Roxane to
work with practitioners to identify any product-related medication
errors and to develop effective preventive measures. [N, P,
References: 1. Cohen MR. Roxane trademark
practices leading to confusion. Hosp Pharm 1993;28:1258. 2.
Cohen MR. Milliliter dosing mishap. Nursing 1994 (Aug);24:15.